Many botanical compounds have important medical uses, and some of modern medicine’s most important drug classes were derived initially from plant sources.
However, some of these botanical compounds have a very narrow dosage range between a therapeutic effect and toxicity. This tight range of beneficial action is alternately referred to as the Therapeutic Index or the Therapeutic Window.
This concept certainly applies to a very interesting botanical that has been used throughout the ages and is present today in many homeopathic preparations.
Aconite is the usual reference to aconitum, a plant genius that resembles wild parsley or horseradish. There are 350 species of aconite that exist around the world, 170 in China alone. Many are found throughout Asia, Africa and Europe; and more than 100 species are found in the temperate climates of both the United States and Canada.
Throughout the ages, aconite alternately has been referred to as monkshood, wolf’s bane, leopard’s bane, devil’s helmet and blue rocket.
In modern homeopathic medicines, aconite is used for general malaise, undefined weakness and to stimulate poor circulation. People with numbness in the extremities or poor circulation (as in cold hands and feet) use aconite preparations to stimulate circulation, hence its colloquial reference name of “blue rocket” to the variety that produces beautiful deep blue flowers. In the same way, aconite preparations are used to alleviate joint pain, inflammation and certain skin diseases by stimulating blood circulation throughout the body.
The mechanism of action appears to be the increased production of nitric oxide in the human body. There has been considerable interest recently in nitric oxide supplementation for athletes involved in performance sports to increase their exercise intensity and endurance.
Since aconite is readily absorbed through the skin, topical aconite preparations (liniments, creams and lotions) are available that are used as “counterirritants”, products that stimulate local blood circulation and produce localized warmth to relieve joint pain and the leg pain from sciatica.
However, it should be noted that aconite is a highly poisonous plant and small amounts of the pure plant are highly toxic. So the above-mentioned preparations contain very small, very defined quantities of aconite.
As little as 2mg of pure aconite or one gram of the plant can cause death! Even slight contact with the flowers can cause the fingers of one’s hand to become numb—a typical example of the therapeutic effect of aconite progressing to a toxic side effect with excessive exposure.
The therapeutic, as well as the lethal, compound in aconite is aconitine, a toxic alkaloid that generally accounts for about 1.5% of the dry weight of the plant.
Safe dosing of aconite tincture depends on meticulous processing of the plant using everything but the root, and pounding it into a pulp that can be pressed and mixed in alcohol to extract the aconitine alkaloid. Straining and diluting the resulting product will produce the desired homeopathic therapy, and a more concentrated tincture produces an interesting poison if you’re attempting to develop an unusual murder plot idea.
Symptoms of aconite poisoning include nausea, vomiting, sweating, breathing difficulties and heart problems. Death usually results from paralysis of the respiratory system or cardiac arrest.
Although aconite can be lethal when applied to the skin, smaller doses are deadly when taken orally, and any oral dose beyond the therapeutic range will cause burning and tingling of the lips, tongue, mouth and throat. Numbness of the throat will follow, with difficulty in speaking, blurred vision and an interesting green-yellow vision distortion.
This last side effect would make for an interesting clue in a murder scene when deciding to use an aconite preparation to kill off a character in your murder mystery.
Thoughts? Comments? I’d love to hear them!
Most interesting! I included an encounter with aconite in my historical novel–though it wasn’t fatal–and I wish I ‘d know about the color spectrum distortion; it would have been fun to include. I’ll post a link to this on my DeathSpeaker fb page.
Thanks, Vicky. I appreciate your posting a link to my blog. All the best to you and I wish you much success with your writing.
Another intriguing story, James. Thank you. Memory suggests, the vision distortion this scribe experienced occurred at a much younger and usually the result of too many hours with buddies in a local pub. The cure for those much less toxic experiences: marriage and babies. 😉
Hmm, we must have had similar buddies in our younger years! 🙂
Hi James! First of all, I am having a great time reading through all these blog posts! Fantastic!
I have a quick question for you regarding the use of aconite. In the novel I’m slogging through (trying to win NaNoWriMo this year), my victim succumbs to aconite poisoning. My protaganist comes into contact with traces of aconite while investigating the murder and is hospitalized. Is there a way “back” from this type of poisoning? She did not ingest it, but had skin contact with it. I’m trying my hardest to make things as medically accurate as possible. Have you ever heard from people recovering from a mild form of aconite poisoning, or is it one of those things that pretty much kills you once you touch it?
Thanks so much!! Keep up the excellent work!
Glad you asked, Melissa. There is actually a chance that your protagonist could recover from aconite poisoning IF her skin came into contact with a small enough dose. This is some data that I’ve copied from one of the references hyperlinked in my blog. It states:
“Several cases of successful treatment using percutaneous cardiopulmonary support and bypass in the first 24 hours have been reported. Charcoal hemoperfusion has also been used in patients with ventricular arrhythmias unresponsive to antiarrhythmic agents and supportive care, and may have played a critical role in patient survival. Recovery time is dependent on amount of intoxication; mildly intoxicated patients may take 1 to 2 days to recover, whereas patients with cardiovascular complications may take 7 to 9 days to recover.”
It would seem that cardiopulmonary support is the major objective for treatment of aconite poisoning and the best route to take for “helping” your protagonist recover.
All the best in you NaNoWriMo project.
Thank you, James! I hope you have a wonderful holiday! 🙂
is aconite hard to detect at an autopsy. which of all the plant poisons is least likely to be detected in a body after death.
Actually, aconite is hard to beat as “an undetectable” plant poison. Although aconite can be detected as aconite alkaloids in blood, it will only show up via gas chromatography/mass spectrometry. It accumulates mostly in the liver and kidneys and very little in the brain. It’s an interesting plant poison. Thanks for your question!
Hi! This was really good to read!
So a little bit like Melissa, I’m writing a story which includes Aconite. Its where a man is killed (stabbed) but then the protagonists find out that they were poisoned with Aconite. Then one of the protagonists comes into contact with it. The dosage isn’t large but she still shows symptoms of the poisoning. Are there any other symptoms than the ones listed? If I don’t write things as medically accurate as possible it really annoys me! (Bloody OCD…) Thanks in advance for help!
Thanks for reading my blog on Aconite, Emily. Your story sounds very interesting and the plot unique. Here is an interesting article that discusses all the symptoms of Aconite poisoning: http://www.livestrong.com/article/132383-aconite-poisoning-symptoms/
Hope it helps in your research and all the best in your story development.